Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 16, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 14, 2023, 2:52 PM EDT for Allegan County, Ottawa County, Van Buren County, Michigan. It took effect at Aug 15, 2023, 2:00 AM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2023, 2:52 PM EDT (18:52 UTC)
- In effect from
- Aug 15, 2023, 2:00 AM EDT
- Expired
- Aug 15, 2023, 8:00 PM EDT
- In force
- 18 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
409 WHUS43 KGRR 141852 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 252 PM EDT Mon Aug 14 2023 MIZ056-064-071-150300- /O.NEW.KGRR.BH.S.0016.230815T0600Z-230816T0000Z/ Ottawa-Allegan-Van Buren- 252 PM EDT Mon Aug 14 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From 2 AM EDT Tuesday through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Waves will build to 4 to 6 feet tonight into tomorrow. North sides of piers will be especially dangerous. Especially Holland State Park and north beach at South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
2 follow-up statements
485 WHUS43 KGRR 150750 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 350 AM EDT Tue Aug 15 2023 MIZ056-064-071-151600- /O.CON.KGRR.BH.S.0016.000000T0000Z-230816T0000Z/ Ottawa-Allegan-Van Buren- 350 AM EDT Tue Aug 15 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Three to four foot waves are expected today. North sides of piers will be especially dangerous. Especially Holland State Park and north beach at South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
393 WHUS43 KGRR 160002 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 802 PM EDT Tue Aug 15 2023 MIZ056-064-071-160115- /O.EXP.KGRR.BH.S.0016.000000T0000Z-230816T0000Z/ Ottawa-Allegan-Van Buren- 802 PM EDT Tue Aug 15 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Winds and waves have diminished. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 14, 2:41 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 14, 2:41 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
241 PM EDT Mon Aug 14 2023
LATEST UPDATE...
Short Term/Marine
.SHORT TERM...(This evening through Tuesday night)
Issued at 250 PM EDT Mon Aug 14 2023
- Risk for Heavy rain through early Tuesday
Latest radar shows scattered showers beginning to overspread the
northern half of the CWA especially along the US 10 corridor. Heavy
precipitation is moving out of southern Illinois and will engulf the
Southern half of Lower Michigan bringing periods of heavy rainfall
which could cause flooding late this afternoon and through the
overnight into Tuesday morning. Due to this a flood watch has been
issued.
A slow moving upper level low with a well defined comma cloud
continues to move through central Iowa and is bringing a band of
showers out ahead of it. That low is currently moving through
Illinois and Wisconsin. Rain rates are deceptively intense with
this system especially given the lack of high reflectivity. There
have been LSR's out of Wisconsin of 3.4 inches and 2.31 inches in
6 hours with the bulk of the rain falling within 3 hours.
This system given; the pattern and progression of the upper level
low, the reduced reflectivity and given the time of year has the
hallmarks of a Subtle Heavy Rainfall Signature event or (SHRS)
Spayd and Scofield (1983).
The thick cloud edge can be seen on latest Visible satellite and
shows the slow progression of the low. Timing seems fairly
consistent at this point with the heaviest rainfall moving through
southern lower Michigan between 21Z to 03Z Tuesday. The biggest
question is determining and tracking the position of the pivot
point for the low. For POPS have trended towards NBM with the HREF
and consshort. The HREF PMM values are be anomalously high for
QPF but based on WPC QPF and model trends have gone with a
widespread 1 to 2 inches with locally higher amounts of 3 inches
or more. There have been some ensemble members with higher amounts
but not realistic at this time. The Current track of heaviest
precipitation will be along and south of the I 96 corridor and
north of the I 94 corridor.
Thunderstorms will bring locally higher amounts of rainfall.
However, due to the reduced heating, increased CIN, the lack of
instability and the position of the low, any severe weather
threat has shifted to the south.
.LONG TERM...(Tuesday night through Sunday)
Issued at 306 AM EDT Mon Aug 14 2023
...Rain possible Wednesday night/Thursday...
There's one decent chance of rain in the extended and it's Wednesday
night through Thursday.
After a couple of days of dry weather behind today's exiting low,
another sharp upper trough will swing through the Great Lakes. The
ECMWF version is higher amplitude than the GFS and as such produces
rain farther south than the GFS. The GFS suggests that rain won't
much make it south of I-96, but the ECMWF paints the entire CWA.
We're leaning toward the ECMWF. The cold front associated with the
trough will act on a narrow ribbon of high precipitable water ahead
of it. PWATs Wednesday night/Thursday are similar to today, but more
confined to near the cold front.
Despite the low level jet weakening as it moves into Michigan, shear
values in the 35 to 45 kt range will help any storms that develop to
organize a bit. The real issue though may be the lack of
instability. At this early stage, instability may only be a few
hundred j/kg which isn't impressive. But, we'll wait and see how
future model runs handle this.
A dry weekend is expected as high pressure builds in following the
trough.
Temperatures will be in the 70s through Friday, after which a
warming trend into the 80s is expected over the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 208 PM EDT Mon Aug 14 2023
Cigs/vsbys to trend down this afternoon and evening as rain
develops and becomes heavy at times.
MVFR becoming more widespread by 21Z, with IFR and locally
intense rainfall rates more prevalent after 00Z. A tstm cannot be
ruled out, especially south of I-96, but instability is
questionable and did not include in the TAFs at this time. Will
issue amendments if upstream convection in ne IL maintains across
Lk MI.
Heaviest rainfall rates and associated lower vsbys ending after
09Z tonight but scattered (lighter) showers and considerable IFR
lingering into Tuesday morning. East/northeast sfc winds
increasing to 10 to 20 kts this afternoon and becoming north for
Tuesday.
&&
.MARINE...
Issued at 250 PM EDT Mon Aug 14 2023
Strong flow will continue to increase with gusts over 20 knots
expected this afternoon and evening. Strong offshore flow will
continue tonight into tomorrow with the winds being dominated by
an easterly component. This will keep conditions hazardous to
small craft through Tuesday.
The backing winds will become more northerly overnight into
tomorrow. The unsettled waves will then become a threat to the
beaches and swimmers as waves build to 4 to 6 feet at beaches
South of Grand Haven. The north side of piers will be especially
dangerous.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Tuesday morning for MIZ050-056>059-064>067-
071>074.
Beach Hazards Statement from 2 AM EDT Tuesday through Tuesday
evening for MIZ056-064-071.
LM...Small Craft Advisory until 8 PM EDT Tuesday for LMZ844>849.
&&
SHORT TERM...Ceru
LONG TERM...04
AVIATION...Meade
MARINE...CeruHazardous weather outlook, Aug 14, 11:26 AM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1126 AM EDT Mon Aug 14 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-151530- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1126 AM EDT Mon Aug 14 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Rain will become heavy at times this afternoon into tonight. A slight risk for urban, poor drainage and small stream flooding exists. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. LMZ844>849-151530- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1126 AM EDT Mon Aug 14 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Conditions will become hazardous for small craft today and persist into tonight. Winds will increase to over 15 knots. In addition thunderstorms may pose a risk to mariners with cloud to water lightning strikes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:46 AM EDT | Small Craft Advisory | GRR | 40 hr | |
| Aug 14, 12:09 PM EDT | Flood Watch | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Ingham and 7 more | 24 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.